Anti-psychotic drug contributing factor in teenager’s death – consultant
Thomas Oliver McGowan, known as Oliver, died at Bristol’s Southmead Hospital after being given anti-psychotic drugs.
A consultant has told an inquest that anti-psychotic drugs she prescribed to a teenager were “one of the contributing factors” in his death.
Thomas Oliver McGowan, 18, who was mildly autistic and had epilepsy and learning difficulties, died at Southmead Hospital in Bristol on November 11 2016.
His parents, Tom and Paula McGowan, say they repeatedly told doctors that on “no account” was the teenager to be given anti-psychotic medication as he had reacted badly to it in the past.
They told Avon Coroner’s Court this was ignored by “arrogant” doctors, resulting in him being prescribed Olanzapine – an anti-psychotic medication used to treat schizophrenia and bipolar disorder – without their knowledge.
The inquest previously heard that Olanzapine likely led to the teenager, known as Oliver, contracting Neuroleptic Malignant Syndrome (NMS).
This condition caused a high temperature, which led to brain swelling and damage so severe that Oliver was not able to make a meaningful recovery.
Dr Monica Mohan, a consultant neuropsychologist, told the hearing that she had prescribed Olanzapine to Oliver on the evening of October 25.
A note from Oliver’s parents, made in December 2015, stating that he should not be given the drug was in her possession, Dr Mohan said.
“I was there to help him get better so he had a better quality of life,” Dr Mohan said.
“I take responsibility – I prescribed Olanzapine but I don’t know that I’m responsible for anything else that happened.”
However, Dr Mohan said the decision to prescribe the drug was a “multi-professional” one.
Oliver was admitted to hospital on October 22 suffering from a seizure which did not end when he was given his regular medication and he had to be sedated.
Doctors have told the inquest that he suffered from psychosis related to his seizures, or ictal psychosis, but his parents have made it clear he did not have an underlying mental health diagnosis.
The inquest heard Oliver, from Emerson’s Green, Bristol, was started on Olanzapine on the evening of October 25 and the drug was stopped on October 28.
Dr Mohan said: “I went to see Oliver and I prescribed the medication Olanzapine so that he could have a better outcome and not go to a mental health unit.
“I had to do the best for Oliver at that given time because he was incapacitated and I wanted him to have a good outcome.
“I had to do that as a clinician. All the evidence I had heard pointed towards doing something reasonable, less restrictive, less detrimental, so he could have a better quality of life.”
She said she could not have predicted that he would have developed NMS, which there was a 0.02% chance of.
Dr Mohan said she did not discuss this risk with Oliver’s parents.
“I’m supposed to tell them of the most common side effects,” she said. “He was in an intensive care unit. If it is NMS, then he is in the best place.”
Anthony Metzer QC, representing the McGowan family, put it to Dr Mohan that the medication she had prescribed Oliver had caused his death.
Dr Mohan said it was “one of the contributing factors”.
She confirmed that she spoke to Mrs McGowan after Oliver’s condition deteriorated and was in tears.
“I started the medication and there was a young man who was in intensive care with not the forecast prediction that I wanted,” she told the inquest.
Mr Metzer asked: “You felt responsible for what you had done because you had administered the Olanzapine to Oliver?”
“I was responsible for writing up the Olanzapine for Oliver,” Dr Mohan replied.
She said she “might have” apologised to Mrs McGowan and told her: “You were right all along”.
“Mrs McGowan did tell me that Olanzapine might not have been the right agent, or (that it was) wrong to trial so I said: ‘You might have been right’,” she added.
“Often mother’s intuition is pretty good to take into account.”
A brain scan on October 30 showed Oliver’s brain was badly swollen.
The inquest continues.